Kansas, 2006

Tornadoes in Kansas, September 21, 2006

September 21, 2006 · NWS GID · 3 events in 1 county or zone

Thunderstorms moved out of central Kansas and into north-central sections. The storms brought heavy rains and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms moved out of central Kansas and into north-central sections. The storms brought heavy rains and a few tornadoes. No major damage was caused by the twisters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 21, 10:32 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 21, 10:32 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1132 AM CDT THU SEP 21 2006

.UPDATE...REFRESHED GRIDS FOR SH0RT TERM CONDITIONS THROUGH
THE AFTERNOON. FAR SOUTHERN CWFA NEAR/AT WIND ADVISORY CRITERIA
WITH SUSTAINED WINDS OF 30 MPH AT RUSSELL AND HAYS KANSAS. AS
THE UPPER LOW MOVES CLOSER...WINDS SHOULD SLOWLY SETTLE JUST
ENOUGH TO PRECLUDE ADVISORY. OF BIGGER CONCERN...IS WHETHER
THUNDERSTORMS CAN BECOME MORE WIDESPREAD ACROSS SOUTH WITH
THE APPROACH OF THE UPPER LEVEL LOW. MORNING MODELS PEGGED
A DOWN PERIOD AROUND MIDDAY...BEFORE SHARP DYNAMIC/ISENTROPIC
AND JET IMPACT LIFT ALL TAKE HOLD ACROSS THE CENTRAL KANSAS
AREA BY 4 PM. SMALL WEDGE OF CLEARING IN DRY SLOT WRAPPING
AROUND LOW...DOES NOT APPEAR SUFFICIENT TO ALLOW FOR A HUGE
PROBLEM IN TERMS OF SEVERE WEATHER...ALTHOUGH IT MAY BE ENOUGH
FOR AN ISOLATED STRONG STORM OR TWO SOUTHERN ZONE. RIGHT NOW
IT LOOKS AS THE CLEARING IS GOING TO BE TOO SHORT LIVED. WILL
CONTINUE TO WATCH...AND UPDATE SITUATION AS NEEDED.

&&

.PREV DISCUSSION... /ISSUED 326 AM CDT THU SEP 21 2006/

DISCUSSION...WET WEATHER SHAPING UP.  WATER VAPOR IMAGERY PLACED
CENTER OF UPPER LOW CIRCULATION IN NORTHERN NEW MEXICO AS OF 07Z.
AT THE SURFACE...WARM FRONTAL BOUNDARY WAS ORIENTED NEAR THE KS AND
NEBRASKA BORDER.  SURFACE DPS HAD INCREASED INTO THE 50S IN OUR
EASTERN COUNTIES...WHILE EVENING UPPER ANALYSIS PLACED AXIS OF 10C
H85 DPS FROM SOUTH OF LBF TO DDC.  TSTMS DEVELOPED THIS EVENING IN
INCREASING ISENTROPIC LIFT AHEAD OF APPROACHING SYSTEM...AIDED BY A
60KT LOW LEVEL JET.  TSTM ACTIVITY REMAINS SCATTERED ATTM...HOWEVER
PCPN SHOULD CONTINUE TO ENHANCE DURING THE NEXT SEVERAL HOURS AS
THE UPPER LOW LIFTS NORTHEAST INTO KS THIS MORNING.  THE SYSTEM IS
LIFTING OUT SLOWER AND FARTHER SOUTH THAN PREVIOUSLY INDICATED BY
MODELS...PLACING DEFORMATION PCPN A LITTLE FARTHER SOUTH AS WELL.
AS A WHOLE...WIDESPREAD RAINFALL WILL SET UP TODAY AS THE SYSTEM
CROSSES THRU KS TODAY AND THEN LIFTS INTO NORTHEAST NEBRASKA
TONIGHT.  LOCALLY HEAVY RAINFALL IS POSSIBLE WITH PRECIPITABLE
WATER VALUES IN EXCESS OF AN INCH.  OVERALL INSTABILITY DECREASES
THRU THE DAY AND HAVE ONLY MENTIONED ISOLATED TSTM POTENTIAL.  CAVEAT
TO THIS IS NARROW CORRIDOR OF PROGGED SFC BASED INSTABILITY AROUND
21Z IN OUR FAR SOUTHERN ZONES IN CLOSER PROXIMITY TO DRY SLOT.  GIVEN
TRENDS OF A MORE SOUTHERN TRACK OF SYSTEM...DO NOT BELIEVE POTENTIAL
OF TSTMS OR SVR POTENTIAL IS TOO PROMISING ATTM.

WE REMAIN UNDER THE INFLUENCE OF THE UPPER LOW AND TROUGH PATTERN
INTO THE WEEKEND AND MODELS STILL DIVERGE IN TIMING OF SUBSEQUENT
PIECES OF ENERGY CROSSING OUR REGION.  EXPECT A PERIOD OF
SUBSIDENCE ON FRIDAY BEHIND THE FIRST DEPARTING LOW...HOWEVER THE
LOW LEVELS REMAIN SATURATED WHILE THE MID LEVELS DRY AND CLOUD COVER
WILL BE PREVALENT THE NEXT THREE DAYS. AS LIFT INCREASES AGAIN ON
FRIDAY WE COULD SEE SOME DRIZZLE DEVELOP BEFORE TURNING AGAIN TO RAIN
SHOWERS. FRIDAY MAY NOT BE A COMPLETE RAIN-OUT WITH SOME BREAK IN
ACTIVITY EXPECTED...BUT THE PATTERN AS A WHOLE THROUGH SATURDAY IS
MORE WET THAN DRY.

NO CHANGES TO THE EXTENDED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

WFO GID
Hazardous weather outlook, Sep 21, 10:42 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CDT THU SEP 21 2006

NEZ039>041-046>049-060>064-072>077-082>087-221200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1142 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
EVENING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. SMALL HAIL
IS POSSIBLE FROM STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1142 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL RETURN TO NORTH CENTRAL KANSAS THIS AFTERNOON...
AND WILL CONTINUE INTO THE EVENING HOURS. THOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS COULD BE STRONG...AND BE
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND GUSTY WINDS.

ANY THUNDERSTORMS WHICH DEVELOP...WILL MOVE NORTHEAST...AND
ARE MOST LIKELY TO OCCUR BETWEEN 2 PM AND 8 PM. THE RISK FOR
THUNDERSTORMS WILL MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 21, 1:28 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT THU SEP 21 2006

KSZ018-212000-
OSBORNE-
228 PM CDT THU SEP 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE COUNTY...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF LURAY...OR 38 MILES WEST OF
LINCOLN...AND MOVING NORTH AT 25 MPH.  THE PARENT THUNDERSTORM
PRODUCED A TORNADO IN RUSSELL KANSAS AROUND 200 PM...AND COULD STILL
RE-INTENSIFY THROUGH 300 PM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN OSBORNE COUNTY BY 240 PM CDT
  RURAL CENTRAL OSBORNE COUNTY BY 250 PM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 21, 1:52 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
252 PM CDT THU SEP 21 2006

KSZ018-212015-
OSBORNE-
252 PM CDT THU SEP 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE COUNTY...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF OSBORNE...OR 38 MILES NORTHWEST
OF LINCOLN...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OSBORNE BY 305 PM CDT
  PORTIS BY 315 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THE PARENT THUNDERSTORM PRODUCED A TORNADO IN RUSSELL KANSAS AROUND
200 PM...AND COULD STILL RE-INTENSIFY THROUGH 330 PM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 21, 2:06 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT THU SEP 21 2006

KSZ019-212030-
MITCHELL-
306 PM CDT THU SEP 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF VICTOR...OR 11 MILES NORTHWEST
OF LINCOLN...AND MOVING NORTH AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELOIT BY 325 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JCB

The radar

The Grand Island radar (KUEX), 125 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Mitchell

When
September 21, 2:16 PM CST to 2:40 PM CST
Where
Mitchell County, 7 mi ESE of Victor
Rating
F0
Path length
15 mi
Path width
300 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
39.217, -98.150

This tornado crossed into Mitchell county from Lincoln county. The tornado did hit one farmstead and damaged a few outbuildings, tv antenna and tower, and caused minor damage to the house.

Tornado, Mitchell

When
September 21, 2:36 PM CST to 2:45 PM CST
Where
Mitchell County, 4 mi S of Solomon Rapids
Rating
F0
Path length
6 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
39.417, -98.200

This tornado was spotted along with the previous Mitchell county tornado. The tornado stayed out in open areas and caused no damage.

Tornado, Mitchell

When
September 21, 3:03 PM CST to 3:18 PM CST
Where
Mitchell County, 1 mi NE of Beloit
Rating
F0
Path length
6 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -98.100

This tornado sat down northeast of Beloit and moved north and west of town. It lifted just before the county line. The twister stayed out in open country and caused no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534529, 5534530, 5534531.